Mayo Clinic Connect
Anyone out there who has been diagnosed with Temperol Arteritis (Giant Cell Arteritis). I am undergoing testing and most likely have it. Would like to know how anyone is doing with it and what type of medications they use and any side effects, etc.
Liked by captainkenny
Looking for input on Giant Cell or Temporal Arteritis. Was diagnosed finally at the beginning of Sept. and am on Prednisone. I still feel awful! 24/7 pounding headache, fatigue, jaw discomfort and neck pain. Will be travelling very soon and am concerned.
Jump to this post
Hello. 4 years ago, started losing eyesight in my rt. Eye for temporarily, then returns after 4 or so minutes and also jaw pain when chewing. My doc sent me to hospital for a diagnosis. However since I did not have headaches, hosp. Doc said was probably TMJ for jaw and migraine head ache for eye. Fortunately my own doc thought I should have had a biopsy, and a few months later that was done at another hospital, confirming CSA. I was put on 60 Millagrams of prednisone and a month later methotrexate was added. After 3 months lowered to 50 Mil. Then slowly lowered next 4 years until now on 1/2 Mil. I was given blood tests every 6 weeks until last summer. Now I get blood tests every 12 weeks. I still have my eyesight and have not had any temporary loss of eyesight in 4 years. And no jaw pain. Next week I go on 1/2 milligram of prednisone every other week, then doc said we will work on getting off the methotrexate. I was 77 when I got GCA, and I am now 82. So hang in there. I have visited with a few others on mayo conn., and the hard part seems to be getting th correct diagnosis. Then it seems like most of us get over this thing. But it takes awhile. Most seem to be well in 2 years or so. Diana
Liked by John, Volunteer Mentor
I meant to say 1/2 milligram every other day.
Liked by Becky, Volunteer Mentor
I have only GCA which causes no symptoms. It was found during open heart surgery at Mayo in 2016. For GCA, I have been on prednisone and methotrexate. Tapered off the prednisone but continue to take methotrexate. Luckily , I have had little to no side effects from either med. I do not have temporal arthritis which does cause symptoms. However, the meds are similar. The meds seem to take care of any symptoms rather quickly. I hope the best for you. Just want you to know that life can still be the same even with these two diseases.
Liked by John, Volunteer Mentor, Becky, Volunteer Mentor
Nice message. Yes it is aggravating but not debilitating to have this condition. I only have temporal Arteritis thank goodness and not GCA. Been on prednisone foe several years . So glad it s something that can be treated.
My understanding is that t
Temporal Arteritis and Giant Cell Arteritis are the same. Please explain the difference. .
@geniecm – From the Mayo page – "Giant cell arteritis is an inflammation of the lining of your arteries. Most often, it affects the arteries in your head, especially those in your temples. For this reason, giant cell arteritis is sometimes called temporal arteritis."
Mayo Clinic – Giant Cell Arteritis
Thank you, John. It is exactly as I thought a d GCA stands for. Giant Cell Arteritis. I was relieved of body pains after starting on 50 mgs of Prednisone but the throbbing headache, jaw and neck pain remain.
It is my understanding with temporal, you have pain in your temples, headaches jaw pain,and other aches. For GCA, I had no symptoms and it just means that the cells are large. My GCA was discovered during surgery and before that I was totally unaware I had anything. John Bishop can probably explain this better.
Also the sed rate is monitored plus a biopsy Lida was done with me. CRP is also monitored. That s how I go up and down with prednisone.
Sorry thought I proofed my reply , but didn t quite get it clear enough. I get so excited to talk about this , because nobody really knows what I’m talking about when T A is mentioned.
The Mayo site says Temporal Arteritis and Giant Cell Arteritis are basically 2 different names for the same condition. I think what's confusing for the layman (me being one of them!) is that we patients say wait…with one you have pain in your temples – it's not the same.
For my PMR the doctor monitors my sed rate and CRP which I believe are indicators but may need a doctor to interpret.
Yes I go every three months for bloodwork.
On 6 mg of prednisone and can t seem to go any lower. Got to 5 once Sed and CRP jumped pretty high so back to 6. I m doing ok but would love to come off of it.
I began this journey with an ESR of 51 taken by my NEW primary Dr. He put me on 10 mgs of Prednisone. After some research online I panicked and realized that with all my symptoms including the problems with my eyes, that this condition could be serious. I have a rheumatologist that I go to for my hands, made an appt. She immediately made an appt for a biopsy for me and gave me a prescription for 50 mgs of Prednisone that I should take the minute the biopsy was over. Two days later she called with results positive for GCA. Latest 11/5 ESR and CRP are about the same as my first visit with her although they dropped on 9/24. I was away and need to make appt. for blood work soon. Also looking for another new primary! Hope this makes sense…all caused by a second shingles vaccination.
Blood work scheduled for 12/3… Meanwhile I am miserable with both GCA symptoms and Prednisone side effects. Headache, temple pain, jaw pain, teeth sensitivity, fatigue, blurred vision, irritability, trouble thinking, speaking and walking. Trouble sleeping, thin skin, bruise easily and bleed profusely..fun, fun! plus my tongue feels like it has wiped a dirty floor. Down to 30 mgs from 50 mgs (8/26/19).
version 184.108.40.206.2.8Page loaded in 0.782 seconds